Please use this identifier to cite or link to this item: https://ahro.austin.org.au/austinjspui/handle/1/16037
Title: More than skin deep. Ten year follow up of delayed cutaneous adverse drug reactions (CADR)
Austin Authors: Graudins, Linda Velta;Trubiano, Jason A ;Aung, Ar Kar;Ly, Jenny
Affiliation: Pharmacy Department, Alfred Health, Victoria, Australia
Department of Infectious Diseases, Austin Health, Heidelberg, Victoria, Australia
Department of Infectious Diseases, Alfred Health, Victoria, Australia
Department of Infectious Diseases, Peter MacCallum Cancer Centre, Victoria, Australia
Department of Medicine, University of Melbourne, Victoria, Australia
Department of General Medicine, Alfred Health and Monash University, Victoria, Australia
Issue Date: 6-Jun-2016
metadata.dc.date: 2016-06-06
Publication information: British journal of clinical pharmacology 2016; 82(4): 1040-1047
Abstract: AIMS: To determine the gaps in practice regarding appropriate ADR documentation and risk communication for patients diagnosed with severe cutaneous adverse drug reactions (CADR). METHODS: This was a retrospective observational cohort study conducted using hospital coding and databases to identify inpatients diagnosed with CADR from January 2004 to August 2014. Hospital discharge summaries, ADR reports and pharmacy dispensing records were reviewed for ADR documentation. Patients, who were still living in Australia and did not opt out of being contacted, were invited to be surveyed by telephone to determine their understanding of recommendations, re-exposure rates and long-term effects. RESULTS: Of 85 patients identified, median age was 59 (IQR 44 - 72) years and 47.1% were male. The most common diagnosis was TENS (49.4 %). Ten patients (11.8%) died as inpatients. Of the 81 patients with a drug-related causality, 47 (58%) had appropriate documentation in all three required medical record platforms. Of the 56 eligible patients, 38 (67.9 %) were surveyed; 13% had no information provided upon discharge and26.3% patients had a mismatch in knowledge of implicated medications. No surveyed patient had a relapse of CADR, but 23.7% had a subsequent unrelated allergic reaction. Thirteen patients (34.2%) reported long term effects. CONCLUSIONS: We found gaps in the accuracy of ADR documentation and communication of risk at discharge, which indicated risks to patient safety. Electronic systems are being developed to improve documentation. Written information about CADR is being provided at discharge to improve patient understanding and knowledge.
URI: http://ahro.austin.org.au/austinjspui/handle/1/16037
DOI: 10.1111/bcp.13030
PubMed URL: https://pubmed.ncbi.nlm.nih.gov/27265387
Type: Journal Article
Subjects: CADR
Steven-Johnson syndrome
Medication safety
Drug allergy
adverse drug reaction
cutaneous reactions
Appears in Collections:Journal articles

Show full item record

Google ScholarTM

Check


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.